Case report describes 69-year-old who developed EM after seven days of triple antibiotic therapy
TUESDAY, Nov. 3, 2015 (HealthDay News) — Triple therapy for Helicobacter pylori can cause erythema multiforme, according to a case study published online Oct. 28 in The Journal of Dermatology.
Koji Kamiya, M.D., Ph.D., from Toyokawa City Hospital in Japan, and colleagues describe a case of erythema multiforme in a 69-year-old Japanese woman. The patient presented with a pruritic rash acutely occurring on the trunk. She had been treated with 1,500 mg/day of amoxicillin, 400 mg/day of clarithromycin, and 40 mg/day of vonoprazan for H. pylori eradication.
The researchers found that after the seven-day treatment the patient developed erythematous macules and targetoid lesions on the trunk, which were coalesced and quickly spread to the face and extremities. Blisters and erosions arose on the face and trunk as the skin eruption progressed; the patient also had a fever reaching 39 degrees Celsius. Conjunctival congestion and painful lip erosions were seen with less severity than Stevens-Johnson syndrome (SJS). The patient was treated with corticosteroid pulse therapy followed by intravenous immunoglobulin therapy and oral prednisone under the diagnosis of erythema multiforme. Clinical symptoms improved and the oral prednisone dose was tapered off. A drug-induced lymphocyte transformation test showed a positive reaction to amoxicillin, clarithromycin, and vonoprazan; patch test results were positive for amoxicillin only.
“It should be kept in mind that triple therapy for H. pylori has a risk of severe mucocutaneous reactions such as erythema multiforme and SJS,” the authors write.
Full Text (subscription or payment may be required)
Copyright © 2015 HealthDay. All rights reserved.